Missouri, 2002

Damaging Wind in Missouri, March 9, 2002

March 9, 2002 · NWS SGF · 1 event in 1 county or zone

Numerous large trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Numerous large trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 9, 3:10 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 9, 3:10 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CST SAT MAR 9 2002

FORECAST CONCERNS CENTER AROUND WINDS AND TEMPS TODAY.

WILL EXTEND WIND ADVISORY PAST GOING 8AM ISSUANCE THROUGH TODAY...
AND FOR SIMPLICITY SAKE WILL JUST INCLUDE ENTIRE CWA. POST FRONTAL
WINDS GUSTING WELL INTO ADVISORY RANGE...SO ADVISORY LOOKS GOOD.

TEMPS NEXT CONCERN...AND WILL LOWER HIGHS ABOUT A CATAGORY TODAY
GIVEN THE EARLY MORNING VERIFICATION TO THE WEST. SURFACE TEMPS LOOK
TO BE FOLLOWING AVN GRIDS BETTER THAN WARMER MESOETA.  OTHERWISE
LITTLE IF ANY CHANGES TO GOING FORECAST.

EXTENDED FORECAST LOOKS FINE.

ISC GRIDS SENT

.SGF...
MO...WIND ADVISORY TODAY ALL ZONES.
KS...WIND ADVISORY TODAY ALL ZONES.

BROWNING

In the hours before

Local storm report, Mar 9, 1:22 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    CARL JCT                  MO   60 MPH TSTM GUST
03/09/02   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0110 AM    NEOSHO                    MO   WIND DAMAGE
03/09/02   NEWTON                         NUMEROUS TREES DOWN IN
                                          TOWN.REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 9, 1:57 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1241 AM    4 N LAMAR                 MO   WIND DAMAGE
03/09/02   BARTON                         POWER LINES DOWN. SMALL
                                          BARN BLOWN OVER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 9, 2:02 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
202 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 AM    ANDERSON                  MO   60 MPH TSTM GUST
03/09/02   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 9, 2:35 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 AM    OSAGE BEACH               MO   WIND DAMAGE
03/09/02   CAMDEN                         NUMEROUS OUTBUILDINGS
                                          BLOWN OVER.  STRUCTURE
                                          DAMAGE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Mar 9, 2:53 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    AURORA                    MO   60 MPH TSTM GUST
03/09/02   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Mar 9, 3:55 AM CST, 45 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-091015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CST SAT MAR 9 2002

SEVERE THUNDERSTORM WATCH NUMBER 15 WILL BE ALLOWED TO EXPIRE AT
400 CST SATURDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

STORMS WILL CONTINUE TO MOVE RAPIDLY TO THE EAST.  HOWEVER...THE
THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.

TERRY

The radar

The Springfield radar (KSGF), 180 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shannon

When
March 9, 4:40 AM CST
Where
Shannon County, Eminence
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -91.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286063.